FAQ

What is Project DAWN?

Project DAWN (Deaths Avoided with Naloxone) is a community-based overdose education and naloxone distribution program. Project DAWN participants receive training on:
•    Recognizing the signs and symptoms of overdose
•    Distinguishing between different types of overdose
•    Performing rescue breathing
•    Calling emergency medical services
•    Administering intranasal Naloxone

 

What is naloxone?

Naloxone (also known as Narcan) is a prescription medication that can reverse an overdose caused by an opioid drug (heroin or prescription pain medications). When given during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing.

 

When is naloxone used?

Naloxone is used when someone is showing signs of an overdose that may be due to an opioid drug. It has been used for over 40 years by emergency medical professions to reverse the effects of opioid drugs.

 

What are the signs of an opioid overdose?

Signs of an opioid overdose may include:
•    Body is very limp
•    Face is very pale or clammy
•    Fingernails and lips turn blue or purplish black
•    For lighter skinned people, the skin turns bluish purple; for darker skinned people, it turns grayish or ashen
•    Breathing is very slow and shallow, irregular or has stopped all together
•    Pulse (heartbeat) is slow, irregular or has stopped all together
•    Choking sounds or a snore-like gurgling noise (sometimes called a “death rattle”)
•    Loss of consciousness
•    Will not respond to outside stimulus (like yelling or shaking the person)

 

Does naloxone work on all overdoses?

Naloxone only works for people who have overdosed on opioid drugs (e.g., heroin, pain medication such as hydrocodone, oxycodone, morphine). Naloxone does not reverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines (e.g. Xanex, Klonopin and Valium), methamphetamines, or alcohol.

 

How is the naloxone given?

In hospitals, naloxone is usually given through the vein. However, in non-hospital settings when naloxone is given by non-medical professionals, it is given by squirting the medicine into the nose of the person who has overdosed.

 
What happens if naloxone is given to someone who has not overdosed on an opioid drug?

Naloxone will not harm anyone when it is given to someone who has not overdosed on an opioid drug but it will not help them either. Emergency Medical Services should be called for anyone who is experiencing signs/symptoms of an overdose from any cause.

Is it legal for non medical professionals to give Naloxone in Ohio?

Governor Kasich signed HB 170 into law that expanded naloxone access to law enforcement and friends/family of opioid users so it is legal. Ohio has over a dozen Project DAWN sites.

 

Has naloxone been successful?

According to a report by the Centers for Disease Control and Prevention, between 1996 and June 2010, more than 53,000 individuals have been trained and given naloxone by overdose prevention programs, leading to reports of over 10,100 overdose reversals during this period.

 

How does someone get naloxone in Summit County?

The Summit County Alcohol, Mental Health, and Drug Addiction Board has provided funding for two naloxone clinics in Summit County. One will be at Summit County Public Health (1867 West Market Street, Akron, OH 44313) on Tuesdays from 3 PM to 6 PM. This will be the process at Summit County Public Health:

 A person who is using an opioid drug or a friend/family member of someone using an opioid drug comes to the clinic at the scheduled time.
They will need to fill out a registration form. The registration form will be reviewed by a staff member who also conducts a risk assessment. The registrant will be receive training that includes the risk factors for overdose, signs/symptoms of overdose, calling emergency medical services, rescue breathing, how to administer the naloxone, post-overdose care, and how to get a naloxone refill. The training will be done either individually or in a group. The registrants will receive an Overdose Kit to take with them; this kit will contain an identification car, an instructional video and booklet, the devices to insert the Naloxone into the nose, and a mouth-to-mouth resuscitation barrier. A physician onsite will write out and dispense the Naloxone and answer any questions.

 

Who can get naloxone?

The training, the Overdose Kit, and the naloxone can be provided to anyone who is using opioid medication or anyone who has a friend or family member using opioid medication.

 

How much will the naloxone cost?

There is no cost for the training, Overdose Kit, and naloxone provided to qualifying persons.

 

Where can I get more information about Project DAWN?

SCPH staff are happy to answer any questions you may have about Project Dawn.

Contact us

 

You can also learn more about the statewide Project Down initiative led by the Ohio Department of Health by clicking here.